Texas, 2003

Hail in Texas, May 16, 2003

May 16, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 5:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 16, 5:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT FRI MAY 16 2003

ZONES UPDATED TO INCLUDE TOR WATCH 397...VALID UNTIL MIDNIGHT.
NO OTHER CHANGES...ZONES ALREADY SENT.

13

.SHV...NONE.
Hazardous weather outlook, May 16, 11:00 AM CST, 8 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Local storm report, May 16, 5:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
642 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    YANTIS                    TX   2.00 INCH HAIL
05/16/03   WOOD                           REPORT FROM FIRE
                                          DEPARTMENT.

0500 PM    2 SE BOGOTA               TX   WIND DAMAGE
05/16/03   RED RIVER                      REPORTED BY LAW
                                          ENFORCEMENT. TREES DOWNED
                                          ALONG U.S. 271.

0505 PM    7 S IDABEL                OK   60 MPH TSTM WIND GUST
05/16/03   MCCURTAIN                      REPORT FROM NWS PERSONNEL.

0505 PM    7 S IDABEL                OK   .75 INCH HAIL
05/16/03   MCCURTAIN                      REPORT FROM NWS PERSONNEL.

0507 PM    BROKEN BOW                OK   .75 INCH HAIL
05/16/03   MCCURTAIN                      REPORT FROM FIRE
                                          DEPARTMENT.

0510 PM    BROKEN BOW ARPT           OK   WIND DAMAGE
05/16/03   MCCURTAIN                      ROOF BLOWN OF HANGAR
                                          BUILDING. REPORT FROM
                                          SHERIFFS OFFICE.

0520 PM    2 SW WINNSBORO            TX   1.75 INCH HAIL
05/16/03   WOOD                           REPORTED BY SPOTTERS

0550 PM    3 NW LINDALE              TX   WIND DAMAGE
05/16/03   SMITH                          TREES DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

0615 PM    TYLER POUNDS FLD TYLER    TX   .75 INCH HAIL
05/16/03   SMITH                          REPORT FROM SHERIFFS
                                          OFFICE.

VIII.
Local storm report, May 16, 5:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
659 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    2 W PITTSBURG             TX   WIND DAMAGE
05/16/03   CAMP                           TREES DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

0645 PM    BULLARD                   TX   1.75 INCH HAIL
05/16/03   SMITH                          REPORT FROM SHERIFFS
                                          OFFICE.

0645 PM    2 SW TYLER                TX   .75 INCH HAIL
05/16/03   SMITH                          REPORTED BY SPOTTERS

VIII
Local storm report, May 16, 6:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
713 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CYPRESS                   TX   1.00 INCH HAIL
05/16/03   FRANKLIN                       SHERIFFS OFFICE REPORT.

0654 PM    2 W ATLANTA               TX   .75 INCH HAIL
05/16/03   CASS                           REPORTED BY SPOTTERS.

0655 PM    NEW HOPE                  AR   .88 INCH HAIL
05/16/03   HOWARD                         REPORT FROM EMERGENCY
                                          MANAGER.

VIII.
Local storm report, May 16, 6:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
723 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    QUITMAN                   TX   WIND DAMAGE
05/16/03   WOOD                           TREES DOWNED THROUGHOUT
                                          THE COUNTY. REPORT FROM
                                          SHERIFFS OFFICE.

VIII
Local storm report, May 16, 6:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
731 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    10 NE DOUGLASSVILLE       TX   70 MPH TSTM WIND GUST
05/16/03   CASS                           REPORT FROM NWS PERSONNEL
                                          ALONG U.S. HIGHWAY 59.

VIII
Local storm report, May 16, 6:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
740 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    DANGERFIELD               TX   WIND DAMAGE
05/16/03   MORRIS                         TREES DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

0715 PM    3 W JEFFERSON             TX   WIND DAMAGE
05/16/03   MARION                         TREES AND POWER LINES
                                          DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

VIII

The radar

The Shreveport radar (KSHV), 155 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 16, 7:00 PM CST
Where
Cherokee County, Maydelle
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354340.